Vermont, 2014

Flooding in Vermont, January 11 to 13, 2014

January 11 to 13, 2014 · NWS BTV · 5 events in 4 counties and zones

Low pressure and a warm front moved out of the central US and across the northeast on January 11 and 12. Temperatures rose above freezing late on January 10, and rose to near 50 degrees during the day Saturday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure and a warm front moved out of the central US and across the northeast on January 11 and 12. Temperatures rose above freezing late on January 10, and rose to near 50 degrees during the day Saturday. Three quarters to 1.5 inch of rain fell across Vermont on Saturday. Runoff from rainfall and snowmelt caused rivers to rise and break up the ice cover. Ice jams formed on several rivers and produced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 11, 7:17 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 11, 7:17 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
717 PM EST SAT JAN 11 2014

.SYNOPSIS...
LOW PRESSURE CONTINUES TO LIFT NORTHEASTWARD AND AWAY FROM THE
AREA OVERNIGHT. SURFACE COLD FRONT WILL MAKE ITS WAY WEST TO EAST
ACROSS OUR FORECAST AREA LATER THIS EVENING. THE THREAT EXISTS
FOR ICE JAM RELATED FLOODING AS RUNOFF FROM RAINFALL CAUSES SHARP
RIVER RISES AND MOVEMENT OF ICE ON RIVERS AND STREAMS LATE TODAY
THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
AS OF 655 PM EST SATURDAY...WE'RE SEEING SOME EVIDENCE OF ICE JAM
PROBLEMS ON SOME RIVERS THIS EVENING...MAINLY IN CENTRAL AND SOUTHERN
VERMONT. FLOOD ADVISORY IN EFFECT FOR MAD RIVER IN MORETOWN.
WATCHING OTTER CREEK IN CENTRAL VERMONT WHICH IS RISING
QUICKLY...AS WELL AS THE NEW HAVEN RIVER IN NEW HAVEN. I'M SURE
THERE WILL BE OTHER RISES AS WELL DUE COMBINATION OF RAIN/SNOWMELT
AND MILD TEMPS WHICH IS CAUSING DISRUPTION AND MOVEMENT OF THE
RIVER ICE. STEADY RAIN WILL BE EXITING VERMONT EARLY TONIGHT...BUT
STILL SOME SHOWERS EXPECTED THROUGH AT LEAST MIDNIGHT AS COLD
FRONT MAKES ITS WAY EASTWARD ACROSS NORTHERN NEW YORK AND VERMONT.
STILL SOME AREAS OF FOG...PRIMARILY OVER EASTERN VERMONT AND OVER
PORTIONS OF FAR NORTHERN NEW YORK NEAR INTERNATIONAL BORDER. ANY
REMAINING FOG WILL BE SCOURED OUT AS WINDS INCREASE FROM THE SOUTH
AND THEN SHIFT INTO THE SOUTHWEST WITH FROPA AND BECOME GUSTY.
TEMPS HAVE CLIMBED INTO THE 40S TO AROUND 50 ACROSS MUCH OF THE
AREA...BUT STILL SOME READINGS IN THE 30S...MAINLY ACROSS VALLEYS
OF CENTRAL AND EASTERN VERMONT. THESE TEMPS WILL CLIMB INTO THE
40S WITH APPROACH OF FRONT.

PREVIOUS DISCUSSION...
SURFACE COLD FRONT MOVES WEST TO EAST ACROSS THE AREA THIS
EVENING...LIKELY CLEARING EASTERN VERMONT BY MIDNIGHT. STEADY RAIN
ENDS WITH THE FRONTAL PASSAGE WITH ONLY SOME SHOWERS LINGERING.
MOUNTAIN SNOW SHOWERS COULD PRODUCE A DUSTING TO TWO
INCHES...TEMPERATURES IN THE LOWER ELEVATIONS REMAIN ABOVE
FREEZING THOUGH...SO ONLY SOME LIGHT RAIN SHOWERS EXPECTED. WINDS
WILL SHIFT TO THE WEST BEHIND THE COLD FRONT. MAIN CONCERN
OVERNIGHT WILL BE MONITORING POTENTIAL FOR RIVER FLOODING DUE TO
ICE JAMS AFTER HEAVY RAINFALL ACROSS THE AREA TODAY AND THIS
EVENING. SEE HYDRO SECTION FOR MORE DETAILS.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 320 PM EST SATURDAY...COLD AIR ADVECTION AND NORTHWEST FLOW
WILL BE THE MAIN STORY FOR TOMORROW...WINDS WILL BE BRISK IN THE
10-20 MPH RANGE...SOME HIGHER GUSTS ESPECIALLY DURING THE MORNING
HOURS DUE TO STEEP LOW LEVEL LAPSE RATES. SOME UPSLOPE SNOW
SHOWERS WILL LINGER IN THE DACKS AND GREENS...ESPECIALLY NORTHWEST
FACING SLOPES. LOW LEVEL MOISTURE WILL GRADUALLY DECREASE...MAYBE
ANOTHER DUSTING TO TWO INCHES IN THE MOUNTAINS BUT NOT A
SIGNIFICANT SNOWFALL. MOUNTAIN SNOW SHOWER ACTIVITY WILL DIMINISH
OVERNIGHT AS RIDGE BUILDS EASTWARD INTO THE REGION. WINDS AND SOME
CLOUDS WILL KEEP TEMPS FROM DROPPING TOO DRASTICALLY SUNDAY
NIGHT...THOUGH THIS WILL BE THE COOLEST PERIOD OF THE SHORT TERM
PORTION OF THE FORECAST. ANOTHER SURFACE LOW APPROACHES AND PASSES
WELL NORTH OF OUR FORECAST AREA MONDAY INTO MONDAY NIGHT. MAINLY
JUST SOME CLOUDS AROUND DURING THE DAY MONDAY ASSOCIATED WITH THIS
LOW AND ASSOCIATED UPPER LEVEL TROF. ANOTHER WARM DAY THOUGH
MONDAY AS 850 TEMPS START OUT WELL ABOVE ZERO AND THEN COOL
THROUGH THE DAY. CONDITIONS WILL BE BREEZY THOUGH IN GRADIENT
BETWEEN DEPARTING HIGH AND APPROACHING LOW. TEMPERATURES WILL BE
IN THE LOW TO MID 40S ON MONDAY. MONDAY NIGHT HAVE CONTINUED WITH
MENTION OF RAIN AND SNOW SHOWERS...ESPECIALLY DURING THE AFTERNOON
HOURS AND WITH INCREASING CHANCE MOVING WEST TO EAST ACROSS OUR
AREA. FAIRLY MINIMAL MOISTURE ASSOCIATED WITH THIS SYSTEM THOUGH.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 243 PM EST SATURDAY...MAIN FORECAST HIGHLIGHTS DURING THE
MIDDLE TO LATER PORTIONS OF NEXT WEEK WILL BE SLIGHTLY COOLER
TEMPERATURES AND PERIODIC CHANCES OF LIGHT RAIN AND/OR SNOW SHOWER
ACTIVITY. MERIDIONAL UPPER TROUGH WILL IN GENERAL SETTLE ACROSS
THE NORTHEAST DURING THIS PERIOD WITH PERIODIC WEAK ENERGY
IMPULSES BRINGING SLIGHT TO LOW CHC POPS TO OUR REGION...NOTHING
SIGNIFICANT. BEST SHOT OF ADDL PCPN SHOULD OCCUR ON TUESDAY AS
LEAD ENERGY BUNDLE ON THE FRONT NOSE OF THE TROUGH SWINGS THROUGH.
TEMPERATURES SUPPORT A MIX OF RAIN AND/OR HIGHER ELEVATION SNOW
SHOWERS WITH THIS FEATURE. IT IS WORTH NOTING THAT MOST RECENT
GLOBAL RUNS...INCLUDING THIS MORNING'S EURO SOLN HAVE TRENDED
TOWARD THE CONSISTENTLY WEAKER GFS OPEN WAVE IDEA SO AT THIS POINT
NOT LOOKING AT ANYTHING HEAVY IN REGARD TO PCPN.

THEREAFTER...TEMPERATURES REMAIN SEASONABLY MILD BUT IN GENERAL WILL
BE SLIGHTLY COOLER THAN ON TUESDAY AS HIGHS TOP OUT IN THE 25 TO 35
DEG RANGE WED-FRI AND OVERNIGHT LOWS FALL TO 15 TO 25 UNDER
VRB CLOUD COVER. SOME BROAD CONSENSUS THAT A STRONGER COLD FRONT
WILL MAKE A RUN AT US BY LATER FRIDAY AND INTO NEXT WEEKEND WITH
COLDER TEMPERATURES...BUT AT FIRST GLANCE IT DOESN'T LOOK NEARLY AS
POTENT AS THE DEEP COLD SNAP WE RECENTLY EXPERIENCED.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z TUESDAY...AVIATION CATEGORIES RANGE FROM IFR TO VFR
ACROSS THE REGION AT THIS TIME...AND THIS VARIABILITY CAN BE
EXPECTED TO CONTINUE THIS EVENING AS A COLD FRONT MAKES ITS WAY
EAST ACROSS NORTHERN NEW YORK AND VERMONT THROUGH 06Z. FOG AT
PBG/MSS AND POSSIBLY MPV EARLY IN THE TAF PERIOD WILL LIFT AS
WINDS INCREASE. OTHERWISE CIGS/VSBYS LOWERING TO MVFR/IFR AT TIMES
THROUGH 06Z...AND THEN MAINLY MVFR CIGS AND VFR VSBYS 06Z-12Z.
STEADIEST AND HEAVIEST OF THE RAINFALL EXITING THE REGION THIS
EVENING...BUT STILL SOME SHOWERS THROUGH AROUND 06Z AS FRONT MAKES
ITS WAY EAST ACROSS THE REGION. WINDS QUITE VARIABLE THIS EVENING
BUT GENERALLY SOUTHERLY AND OCCASIONALLY GUSTY THROUGH 04Z...THEN
TRENDING GUSTY WEST/SOUTHWEST BEHIND FRONTAL PASSAGE LATER TONIGHT
INTO SUNDAY. AFTER 12Z CONTINUED GUSTY WEST/SOUTHWEST WINDS WITH A
MVFR/VFR CIGS AND SCATTERED MOUNTAIN SNOW SHOWERS...AFFECTING
MAINLY SLK WITH MVFR AND POSSIBLE IFR CONDITIONS.

OUTLOOK 00Z MONDAY THROUGH THURSDAY...

00Z MONDAY THROUGH 00Z TUESDAY...VFR UNDER HIGH PRESSURE.

00Z TUESDAY ONWARD...MVFR/IFR CONDITIONS POSSIBLE IN RAIN AND
SNOW SHOWERS.

&&

.HYDROLOGY...
AS OF 400 PM EST SATURDAY...HAVE EXPANDED FLOOD WATCH TO NOW
INCLUDE THE SAINT LAWRENCE VALLEY DUE TO RAINFALL THAT AREA HAD
TODAY AS WELL AS HISTORY OF ICE JAMS IN MALONE AND FORT
COVINGTON. THE FLOOD WATCH REMAINS IN EFFECT THROUGH 00Z MONDAY
FOR THE ENTIRE AREA...EXCEPT THE CHAMPLAIN ISLANDS WHICH HAVE
BEEN LEFT OUT.

MAIN THREAT STARTING SHORTLY WILL BE POTENTIAL ICE JAM AND POOR
DRAINAGE FLOODING AS TEMPERATURES HAVE WARMED WELL INTO THE 40S
THIS AFTERNOON AND RAINFALL OF 0.5" TO OVER AN INCH...WITH THE
HIGHEST AMOUNTS ACROSS SOUTH-CENTRAL VT AND THE ADIRONDACKS WITH
PROGRESSIVELY LOWER TOWARD THE NW. MUCH OF THE RAINFALL WILL GO
DIRECTLY INTO RUNOFF WITH FROZEN GROUND AND EXISTING SNOW/ICE
COVER ACROSS THE REGION FOLLOWING PROLONGED COLD/BELOW NORMAL
TEMPERATURE STRETCH PAST SEVERAL WEEKS. SOME MELTING SNOW AND ICE
WILL ADD TO RUNOFF FROM RAINFALL.

THE WARMUP AND RAINFALL WILL BE ENOUGH TO CAUSE ICE MOVEMENT AND
POTENTIAL BREAKUP. THE SMALLER RIVERS AND STREAMS WILL BE THE
MOST SUSCEPTIBLE WITH QUICKER RESPONSE TO RUNOFF AND THINNER ICE
COVER. SMALLER RIVERS AND STREAMS SHOULD HAVE THE FIRST PROBLEMS
BEGINNING THIS EVENING AND INTO TONIGHT. MAIN STEM
RIVERS...ESPECIALLY FROM THE WINOOSKI SOUTH...COULD SEE PROBLEMS
TONIGHT AND WITH A POTENTIAL CREST SUNDAY. THESE SOUTHERN BASINS
WILL SEE THE GREATEST RAINFALL AND WARMEST TEMPS SO ICE MOVEMENT
SHOULD BE MOST PRONOUNCED ACROSS CENTRAL AND SOUTHERN VT. THAT
SAID...CAN NOT RULE OUT ISOLATED ICE JAM PROBLEMS FOR ALL OF
NORTHERN VT AND IN THE ADIRONDACKS...ESPECIALLY ASSOCIATED WITH
KNOWN EXISTING JAMS WHICH COULD SEE ADDITIONAL MOVEMENT
ASSOCIATED WITH INCREASED STREAMFLOW/RIVER LEVELS TONIGHT AND
SUNDAY.

LOCAL STREET FLOODING IS ALSO LIKELY DUE TO ICE/SNOW COVERED
DRAINS AND CULVERTS. TIMING FOR MINOR STREET FLOODING WOULD
MAINLY BE THIS AFTERNOON INTO TONIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH SUNDAY EVENING FOR VTZ002>012-016>019.
NY...FLOOD WATCH THROUGH SUNDAY EVENING FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...NEILES
NEAR TERM...RJS/NEILES
SHORT TERM...NEILES
LONG TERM...JMG
AVIATION...JMG
HYDROLOGY...WFO BTV
Hazardous weather outlook, Jan 11, 3:19 PM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
319 PM EST SAT JAN 11 2014

NYZ026>031-034-035-087-VTZ002>012-016>019-122030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
319 PM EST SAT JAN 11 2014

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ001-122030-
GRAND ISLE-
319 PM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Addison

When
January 11, 8:40 PM EST to January 12, 1:30 AM EST
Where
Addison County, 1.57 mi NW of West Salisbury to 1.24 mi S of Middlebury
Cause
Ice Jam
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.947, -73.171

An ice jam formed on the Middlebury River near its confluence with Otter Creek. Floodwaters covered portions of Route 7 and Three Mile Bridge Road, forcing their closure.

Flood, Caledonia

When
January 11, 10:47 PM EST to January 12, 9:00 AM EST
Where
Caledonia County, East Hardwick to 1.24 mi SSW of East Hardwick
Cause
Ice Jam
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.520, -72.300

Ice jams on the Lamoille River caused flooding in Hardwick and East Hardwick, and forced the closure of Route 15.

Flood, Chittenden

When
January 12, 6:00 AM EST to 5:30 PM EST
Where
Chittenden County, 1.02 mi W of Richmond to 1.48 mi SSW of Bolton
Cause
Ice Jam
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.399, -73.021

Ice jams on the Winooski river caused flooding between Richmond and Bolton, closing Route 2 and Cochran Road and 9 houses were surrounded by water. Further downstream, North Williston Road in Essex VT was closed due to flooding due to an ice jam.

Flood, Rutland

When
January 12, 10:33 AM EST to January 13, 3:48 AM EST
Where
Rutland County, 1.29 mi NNE of South Wallingford to 0.24 mi S of Rutland
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.437, -72.968

Runoff from snowmelt and heavy rain caused Otter Creek at Center Rutland to rise above flood stage. The river rose above flood stage of 8 feet at 10:33 am January 12 2014, and crested at 9.04 feet at 6pm est on January 12 2014. At 9 feet low lying roads near Otter Creek flood between Clarendon and Pittsford, along with widespread field flooding.

Flood, Caledonia

When
January 12, 12:30 PM EST to 9:30 PM EST
Where
Caledonia County, 2 mi S of Lyndonville to 1.85 mi NE of Brown Arpt
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.501, -72.000

Ice Jams caused flooding in Lyndonville Vermont on the Passumpsic River and its tributaries, the East and West Branch of the Passumpsic and Miller Run. Water covered the intersections of Routes 5 and 122 on the north side of Lyndonville, closing the roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490289, 490202, 490309, 490361, 490276.